Home / Specialties / Neuropathy & Pain / Diabetes Disaster Averted #33: Awareness of Side Effects

Diabetes Disaster Averted #33: Awareness of Side Effects

May 15, 2011
 

After starting a new medication (gabapentin) for his neuropathy, a patient of mine gained 30lbs and presented with peripheral edema without symptoms….

Not knowing that this could be a side effect of the gabapentin he did not bother to call the office when the edema had started. Instead, he waited until his next appointment — 3 months later. When he finally returned, we stopped the medication and within another 3 months the weight was off and the swelling was gone.

Lesson Learned:  When starting a new treatment, make sure your patient is aware of any potential side effects and if they notice any, to contact you. Even though the patients will get an information sheet when they fill the prescription at the pharmacy, which they may not even read, getting them the information when they are in the office will be more effective.

Jessica Kerr, PharmD, CDE

Editor’s Note: Often times when a person starts on a TZD we give them a warning about leg swelling and inflammation. Since TZDs can take up to 14 weeks to reach full effect the swelling may only begin to appear 6-7 months after the start of the medication, and often the patient has started other medications that could be incorrectly blamed for the problem.

 

 

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
Excessive Needle Bruising Conundrum
 

Next Diabetes Disaster Averted 
Changing Medication Formulation

For the complete list of Diabetes Disasters Averted, just follow this link.